Utah, 2018Winter Weather in Utah, March 17 to 18, 2018
March 17 to 18, 2018 · NWS GJT · 3 events in 3 counties and zones
A large Pacific storm system and associated cold front brought significant snowfall to the mountains of eastern Utah and the Eastern Uintah Basin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific storm system and associated cold front brought significant snowfall to the mountains of eastern Utah and the Eastern Uintah Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 4:01 AM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 17, 4:01 AM MST, 5 hours 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service GRAND JUNCTION CO
501 AM MDT Sat Mar 17 2018
Fixed some wording in the Short Term section
.SHORT TERM...(Today through Sunday)
Issued at 458 AM MDT Sat Mar 17 2018
Southwest flow is increasing across the region this morning as
another stronger Pacific storm system moves into the Great Basin.
Afternoon temperatures today will be milder than yesterday with
some cumulus clouds developing mainly over the higher terrain in
this warm advective flow. Specific humidities increase to between
3 and 3.5 g/kg across eastern Utah with some orographic snow
showers beginning over the eastern Uinta mountains this afternoon.
Conditions will be breezy with H7 winds between 20 and 30 kts. Not
much precipitation expected aside from the eastern Uintas this
afternoon, but steep lapse rates of 7 to 9 degrees C/km could lend
themselves to cumulus buildups over the high terrain and perhaps a
virga shower or two as the low levels remain dry. Moisture
increases significantly with top down saturation occurring this
evening across northeast Utah and spreading into southeast Utah
late tonight into early Sunday morning. This will allow showers to
begin across southeast Utah with snow beginning in the La Sals and
Abajos and rain in the lower valleys, before mixing in with some
snow and changing over by daybreak on Sunday morning. This
moisture and precipitation is expected to move into western
Colorado by Sunday morning and spread northeastward as the trough
axis moves through.
This system is bringing slightly colder air than the previous
system, but the difference is that temperatures prefrontal are not
as warm. The cold air also comes in late this evening across
eastern Utah and advects into western Colorado by Sunday morning
with H7 temps lowering to about -7C by Sunday morning, heading
into the -8C to -10C range by Sunday afternoon and bottoming out
between -10C and -12C by Sunday evening into Monday morning.
Moisture levels also stay up a bit post frontal with specific
humidity values in the 2 to 3 g/kg range, which is still decent.
Lapse rates remain steep through Sunday afternoon in the 7 to 9
degrees C/km range, with some low CAPE in the realm of 200 to 300
J/kg, which is actually good enough for this area and this time of
year to produce convection and thunderstorms. This convective
element will play an additional role in total snowfall
accumulations, with burst of heavy snowfall expected under these
convective signatures. The trough becomes negatively tilted Sunday
morning into Sunday afternoon as a 110 kt jet rounds the base of
the trough through the Great Basin diving south of the Four
Corners. This will enhance the large scale ascent over the region
from southwest (over SE Utah) to northeast (over western
Colorado) from Sunday morning through Sunday evening. As this
happens, a vertically stacked low from the surface up to 500 mb
will develop over east-central Colorado, allowing for wraparound
moisture to move north around the low and into northwest Colorado
by late Sunday afternoon into the evening as the flow switches
around from southwest to northwest. This shows hints of a TROWAL
signature, which could also mean the northwest Colorado valleys
may see some decent snowfall.
With orographics, dynamics, convection and cold air all playing a
factor, this system looks to produce 5 to 10 inches of snow on
average across the mountains of eastern Utah and western Colorado.
Some areas will see locally higher amounts up to 12 inches or a
little more perhaps, with the southern mountains and southwest
facing slopes of the central mountains being favored for the best
accumulations due to strongest ascent over this region as well.
Went ahead and issued Winter Weather Advisories for all mountain
areas with this morning forecast package as models maintain very
good consistency and confidence is high. Travel will also be
significantly impacted if traveling through the higher elevations
and mountain passes.
Will let the day shift further evaluate the lower valleys to see
if any highlites are needed. Overall, thinking the southern
valleys and northern valleys might be favored for the better
valley snowfall. It will all depend on how soon the cold air
arrives to change rain over to snow and keeps p-type all snow as
there appears to be some wavering back and forth. The cold front
also moves through during the daylight hours, which would result
in accumulations mainly on grassy surfaces with just wet to slushy
roads. A couple inches in some valley locations though is not out
of the realm of possibilities.
.LONG TERM...(Sunday night through Friday)
Issued at 458 AM MDT Sat Mar 17 2018
The GFS and ECMWF have a good consensus on moving the storm
center to southeast CO and the Texas and Oklahoma panhandles
Sunday evening while the NAM12 takes the 500 mb low center about
100 miles further north and eventually into west-central Kansas.
A trowal signature is evident in theta-E fields extending north
and west of the low center and over much of western CO through
Sunday evening, bringing the most widespread mountain snowfall
and valley rain and snow through this period. There is potential
for the Uncompahgre Gorge (Highway 550 corridor from Ouray to Red
Mountain Pass in the NW San Juans) to see continued heavy
snowfall late Sunday evening through Monday morning as the flow
switches around to the north and decreases to around 10 to 15 kts,
which is perfect setup for a Gorge event.
Monday should bring northwest flow and lessening moisture over the
area leading to steadily decreasing precipitation. Tuesday and
Wednesday should bring a broad ridge and drier conditions over the
Great Basin and Central Rockies. Then Wednesday night, a branch
of the southern stream will bring moisture north ahead of the next
large Pacific trough. This trough is projected to weaken as it
moves over the Great Basin Thursday through Friday morning,
leading to a drying trend Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 458 AM MDT Sat Mar 17 2018
VFR conditions will prevail through this afternoon and evening
with breezy conditions for all TAF sites. Mountains in northeast
Utah, north of Vernal, will be obscured in snow showers this
afternoon. Conditions will deteriorate late this evening into
Sunday morning as moisture moves in and precipitation increases
across the region, with snow in the mountains and rain in the
lower valleys, changing to snow by Sunday morning.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 3 AM Sunday to 9 AM MDT Monday for
COZ009-012-018-019.
Winter Weather Advisory from 3 AM Sunday to midnight MDT Sunday
night for COZ003-017.
Winter Weather Advisory from 3 AM Sunday to noon MDT Monday for
COZ004-010-013.
UT...Winter Weather Advisory from 6 PM this evening to midnight MDT
Sunday night for UTZ025.
Winter Weather Advisory from noon today to 6 PM MDT Sunday for
UTZ023.
Winter Weather Advisory from midnight tonight to midnight MDT
Sunday night for UTZ028.
&&
SHORT TERM...MDA
LONG TERM...CC/MDA
AVIATION...MDAHazardous weather outlook, Mar 17, 4:49 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
549 AM MDT Sat Mar 17 2018
COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
549 AM MDT Sat Mar 17 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Breezy and mild conditions will occur this afternoon ahead of the
next approaching storm system that will bring rain and snow to
eastern Utah this evening, spreading into western Colorado
overnight. Snow is expected to start in the mountains of northeast
Utah this afternoon, spreading into southeast Utah and western
Colorado mountains tonight. The lower valleys of eastern Utah will
see rain, changing over to and mixing in with snow this evening
and overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Widespread showers will occur Sunday morning through Sunday
evening, with about 5 to 10 inches of snow expected in the
mountains. The lower valleys will see a mix of rain and snow
throughout the day with some valleys picking up a couple inches of
snowfall through Sunday evening. Snow levels will lower to some
valley floors as the front moves through on Sunday afternoon.
Precipitation will come to an end from west to east Sunday night
into Monday morning, with the mountains of western Colorado
seeing lingering snowfall through Monday morning.
Monday through Wednesday looks drier overall as high pressure
moves in by mid-week. Temperatures will warm back to near to
above normal as this occurs. Potential exists for more unsettled
weather for the latter half of the week as another storm system
moves into the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, La Sal & Abajo Mountains
- When
- March 17, 10:00 AM MST to March 18, 11:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Measured snowfall totals generally ranged from 8 to 12 inches across the area. Locally higher amounts included 17 inches at the La Sal Mountain SNOTEL site.
Winter Weather, Eastern Uinta Basin
- When
- March 18, 1:00 AM MST to 12:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Measured snowfall totals ranged from 2 to 4 inches across the area.
Winter Weather, Tavaputs Plateau
- When
- March 18, 5:00 AM MST to 6:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall amounts up to 6.5 inches were measured at the East Willow Creek SNOTEL site.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, March 17, 2018$500,000 · EF1 · 4 events
- Hail and Damaging Winds in Texas, March 17 to 19, 2018$65,000 · 2.75 in hail · 28 events
- Tornadoes and Hail in Tennessee, March 17, 2018EF0 · 28 events
- Hail and Damaging Winds in Texas, March 17, 2018$25,000 · 3 in hail · 7 events
- Damaging Wind in Kentucky, March 17, 2018$20,000 · 53 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, March 17, 2018$6,000 · 1 in hail · 8 events
- Winter Weather in Colorado, March 17 to 19, 20188 events
- Hail in California, March 17, 20180.25 in hail · 6 events
- Tornadoes and Hail in North Carolina, March 17, 2018EF0 · 6 events
- Winter Storm in Utah, March 17 to 18, 20184 events
- Winter Storm in Iowa, March 17, 20183 events
- Hail in Mississippi, March 17 to 19, 20181 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736019, 736017, 736018.